Alert archive / Florida / Special Marine Warnings in 2020
Special Marine Warning 310, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Jul 31, 2020, 11:16 PM EDT. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2020, 11:16 PM EDT (03:16 UTC)
- Expired
- Aug 1, 2020, 12:15 AM EDT
- In force
- 59 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Key West radar (KBYX), 61 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Key West, FL (KEYW), launched 00:00Z, 3.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1143 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1198 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- -63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
476
WHUS52 KKEY 010316
SMWKEY
GMZ032-033-035-043-044-053-054-073-074-010415-
/O.NEW.KKEY.MA.W.0310.200801T0316Z-200801T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
1116 PM EDT Fri Jul 31 2020
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Hawk Channel and Straits of Florida from Craig Key to Halfmoon
Shoal out 60 nm...
Bay and Gulf Side from Craig Key to Halfmoon Shoal out to 5
fathoms...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...
* Until 1215 AM EDT.
* At 1115 PM EDT, squalls were located along a line extending from
near Oxfoot Bank Light to Marathon Humps, moving west-southwest at
30 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
* Locations in the warning include...
Big Pine Shoal, Annette Key, Howe Key, Bonefish Tower, Tennessee
Reef Light, Snipe Point and East Cape Canal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, and blinding downpours. Make sure all on board are wearing life
jackets.
&&
LAT...LON 2439 8162 2503 8179 2511 8149 2513 8105
2485 8078 2485 8075 2483 8076 2457 8055
2424 8040 2371 8127
TIME...MOT...LOC 0315Z 067DEG 30KT 2497 8107 2442 8079
HAIL...0.00IN
WIND...>34KTS
$$
WLC1 follow-up statement
103
FZUS72 KKEY 010355
MWSKEY
Marine Weather Statement
National Weather Service Key West FL
1155 PM EDT Fri Jul 31 2020
GMZ032-033-035-043-044-053-054-073-074-010415-
/O.CON.KKEY.MA.W.0310.000000T0000Z-200801T0415Z/
1155 PM EDT Fri Jul 31 2020
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT...
For the following areas...
Hawk Channel and Straits of Florida from Craig Key to Halfmoon Shoal
out 60 nm...
Bay and Gulf Side from Craig Key to Halfmoon Shoal out to 5
fathoms...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...
At 1154 PM EDT, squalls were located along a line extending from
near Content Keys to 17 nm southeast of Big Pine Shoal, moving west
at 35 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, and heavy downpours.
Locations in the warning include...
Big Pine Shoal, Annette Key, Howe Key, Bonefish Tower, Snipe Point,
Ninefoot Shoal and Money Key.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor now, and remain there until
threatening weather has passed.
Prepare for wind gusts in excess of 34 knots, steep and fast-
building seas, and blinding downpours. Make sure all on board are
wearing life jackets.
&&
LAT...LON 2439 8162 2503 8179 2511 8149 2510 8148
2512 8107 2513 8105 2484 8093 2447 8089
2397 8101 2371 8127
TIME...MOT...LOC 0354Z 073DEG 36KT 2486 8143 2432 8118
HAIL...0.00IN
WIND...>34KTS
$$
SDRWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Jul 31, 6:27 PM EDT, 4 hours 49 minutes earlier.
Area forecast discussion, Jul 31, 6:27 PM EDT, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Key West FL
627 PM EDT Fri Jul 31 2020
.SHORT TERM...(Tonight through Monday)
Most weather interest in the Florida Keys over the next 24-36
hours will be on Hurricane Isaias. At 5 pm, the hurricane was
centered about 195 miles south-southeast of Nassau and was moving
to the northwest at 15 mph. It will reach the Northwest Bahamas on
Saturday and be near the east coast of the Florida Peninsula from
Saturday afternoon through Sunday.
The 5 pm NHC advisory package made another small westward shift to
the track during the storm's closest approach to the Upper Keys.
Accordingly, the cumulative probability of sustained tropical-
storm force winds at Ocean Reef has increased from 25 percent to
40 percent since the 11 am advisory. Further down the Keys at
Marathon, the probability only increased from 10 percent to 11
percent. So we have almost eaten through the margin of error for
keeping the far Upper Keys out of tropical-storm force winds. The
Middle and Lower Keys are still confidently far from the forecast
envelope of such winds.
With this update, have issued a marine-based Tropical Storm
Warning for the far northeast Straits of Florida off the Upper
Keys and beyond the Reef. Land areas and Hawk Channel remain out
of the warning.
As the hurricane passes by to our east and northeast on Saturday
and Saturday night, our winds should peak around Saturday morning
and then diminish nicely over the course of Saturday night. Wind
direction will also gradually shift from northeast to northwest.
Being on the left side of the hurricane has advantages. We are
looking for neither flooding rains nor tornadoes. In the Lower
Keys, a casual observer may even remember it as a nice day, albeit
breezy at times. Rain chances will taper off sharply as you move
down the Keys, ranging from likely PoPs with gusty squalls over
the Upper Keys to scattered showers for the Lower Keys.
By Sunday afternoon, Isaias will be closest to the Space Coast and
continuing to exit north. It looks like a tail-like feature or
trough will extend south to the Keys, maintaining a light
southwest wind and a few lines of showers aligning with the wind.
This wind flow may be conducive for reverse cloud line development
over the Keys, and the attendant risk of convective activity and
perhaps a waterspout.
That trailing trough and focus for showers will linger on Monday.
A dull surface ridge axis may try to start building back across
the Central Bahamas and South Florida late Monday or Monday night,
bringing a transition back to light east-southeast flow for the
Keys. Precipitable Water (PW) values approaching 2" will keep the
air mass juiced for pulsy convection in the light-wind regime.
&&
.LONG TERM...(Tuesday through next Friday)
Slightly above-climo rain chances and gentle breezes will prevail.
At least Tuesday through Thursday will be marked by a weakness in
the subtropical 500 mb ridge axis over the eastern Gulf, thanks to
a mid-latitude trough that will dig unseasonably far south down
the Mississippi Valley on Tuesday. That trough will slowly move
east across the Southeast U.S. through Friday, possibly becoming
less amplified around Friday. At the surface, only a weak and
ill-defined Atlantic ridge axis will extend across Central
Florida. Given the weakness of high pressure and Precipitable
Water (PW) values hovering near the 75th percentile for early
August, it should be a convectively bubbly environment and support
above normal rain chances.
&&
.MARINE...
The 5 pm NHC advisory on Hurricane Isaias included another slight
westward adjustment to the forecast track of Hurricane Isaias as
it moves northwest through the Bahamas on Saturday. This
necessitated the issuance of a Tropical Storm Warning for the far
northeast Straits off the Upper Keys and beyond the Reef.
Strongest winds should come on Saturday morning. However, it will
take until late Saturday night for seas in that region to subside
as the hurricane moves over the Gulf Stream off the east coast of
the Florida Peninsula.
Otherwise, winds through Saturday evening will gradually shift
from northeast to north to northwest and then west. Winds over
all waters will ease nicely late Saturday into Saturday night, as
the hurricane exits northward close to the FL east coast.
A weak and ill-defined Atlantic ridge axis will build
back west across Central Florida from Monday night through next
Wednesday, bringing gentle east-southeast breezes.
&&
.AVIATION...
VFR conditions will prevail at the Key West and Marathon terminals
this evening and overnight. Winds have increased slightly as
previously advertised and will maintain strength through the
overnight. There will be showers along with gusty winds associated
with squalls moving westward at times. However, exact placement
remains uncertain and any mention of VCSH will have to be added as
they get closer to the terminals. Chances are higher at the MTH
terminal.
&&
.PRELIMINARY POINT TEMPS/POPS...
Key West 82 91 82 91 / 20 40 40 40
Marathon 81 91 80 91 / 30 50 50 40
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ031-032-035-042>044-053-054-073-074.
Tropical Storm Warning for GMZ052-072.
&&
Public/Marine/Fire...Haner
Aviation/Nowcasts....LIW
Data Acquisition.....NB
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Jul 31, 4:38 AM EDT, 18 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 438 AM EDT Fri Jul 31 2020 FLZ076>078-GMZ031>035-042>044-052>055-072>075-010900- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 438 AM EDT Fri Jul 31 2020 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms will be possible today and tonight, with locally gusty winds and lightning being the primary hazards. A Small Craft Advisory is expected for at least a portion of the coastal waters beginning tonight. The highest confidence is across the eastern Hawk Channel and Florida Straits, off of the Middle and Upper Keys. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Hurricane Isaias is expected to remain well east of the Florida Keys and adjacent coastal waters as it treks northward on Saturday, but a Small Craft Advisory may still be needed for eastern portions of the coastal waters through at least Saturday morning. Isolated to scattered thunderstorms will also be possible Saturday through Thursday, with locally gusty winds and cloud to surface lightning strikes being the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. WLC
In the hours before
Local storm report, Jul 31, 11:10 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1110 PM EDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM MARINE TSTM WIND 4 SE TEATABLE KEY 24.85N 80.62W
07/31/2020 M41 MPH GMZ042 FL MESONET
A WIND GUST OF 35 KNOTS, OR 41 MPH, WAS RECORDED AT THE
WEATHERFLOW MESONET STATION AT ALLIGATOR REEF LIGHT AT
1030 PM EDT. THIS GUST WAS ASSOCIATED WITH A PASSING
SHOWER.
&&
NBThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 12:08 AM EDT | Special Marine Warning | KEY | 67 min | |
| Aug 1, 11:42 AM EDT | Special Marine Warning | KEY | 63 min |
Nearby
Special Marine Warnings in Florida, 2020Every special marine warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.